Antibiotic-associated diarrhea (AAD) is a common side effect of taking antibiotics. While antibiotics are crucial for treating bacterial infections, they can also disturb the balance of bacteria in the gut, leading to digestive symptoms such as diarrhea.
Some antibiotics are more likely to cause AAD than others. Here are some of the antibiotics that are most commonly associated with this side effect:
- Clindamycin: This broad-spectrum antibiotic is often prescribed for skin, soft tissue, and bone infections. It is also used to treat pelvic infections and severe acne. Clindamycin is one of the antibiotics that are most likely to cause AAD.
- Cephalosporins: This class of antibiotics is widely used to treat respiratory, urinary tract, and skin infections. Some cephalosporins, such as cefixime and cefpodoxime, are more likely to cause AAD than others.
- Fluoroquinolones: This class of antibiotics, including ciprofloxacin and levofloxacin, is commonly prescribed for respiratory and urinary tract infections, as well as skin and soft tissue infections. Fluoroquinolones are also associated with a high risk of AAD.
- Amoxicillin-clavulanate: This combination antibiotic is often prescribed for respiratory, urinary tract, and skin infections. It is also used to treat digestive tract infections. Amoxicillin-clavulanate is one of the antibiotics that have a moderate risk of causing AAD.
- Penicillins: This class of antibiotics, including amoxicillin and penicillin, is commonly prescribed for respiratory, urinary tract, and skin infections. Penicillins have a lower risk of causing AAD compared to other antibiotics.
It’s important to note that AAD can occur with any type of antibiotic. Factors such as the dose, length of treatment, and individual’s gut microbiome can also impact the risk of AAD.
Preventing AAD There are steps you can take to prevent AAD and minimize its symptoms. These include:
- Taking a probiotic supplement while taking antibiotics, to help replenish the good bacteria in the gut
- Eating a diet high in fiber and prebiotic foods, to feed the good bacteria in the gut
- Staying hydrated by drinking plenty of water
- Avoiding high-fat and high-sugar foods, which can feed harmful bacteria in the gut
If you do experience AAD, it’s important to seek treatment as soon as possible to minimize the risk of dehydration.
Your doctor may prescribe an antidiarrheal medication or suggest an over-the-counter remedy.
They may also recommend a probiotic supplement to help restore the balance of bacteria in your gut.
In conclusion, while some antibiotics are more likely to cause AAD than others, this side effect can occur with any type of antibiotic. Understanding the risk and taking steps to prevent and treat AAD is important for anyone taking antibiotics, to maintain a healthy gut microbiome.